Background: Oxaliplatin is a platinum-based antineoplastic agent used for the treatment of colorectal cancer and other gastrointestinal tumors. In combination with 5-fluorouracil for instance it is given in the so-called FOLFOX regimen in patients with colorectal cancer in the adjuvant as well as the palliative treatment setting. Cumulative neuropathy is a common cause of treatment discontinuation. Other toxicities are generally tolerable and managed by dose reductions and/or supportive treatment. While chronic cardiotoxic effects of cytostatics are well described, there are few reports on acute cardiotoxic reactions. Case Report: The present case describes the sudden development of a transient coronary vasospasm in a 56-year-old male patient mimicking an acute ST segment elevation myocardial infarction during systemic treatment with oxaliplatin. Conclusion: Oxaliplatin is one of the most commonly used cytostatics for gastrointestinal cancer. Coronary vasospasm has never been reported for oxaliplatin. Thus it is crucial to keep in mind that acute cardiotoxic side effects may occur, even with chemotherapeutic agents without a prior evidence-based description of such events.

1.
André T, Boni C, Moundji-Boudiaf L, et al.: Oxaliplatin, fluorouracil and leucovorin as adjuvant treatment for colon cancer. N Engl J Med 2004;350:2343-2351.
2.
Cunningham D, Starling N, Rao S, et al.: Capecitabine and oxaliplatin for advanced esophagogastric cancer. N Engl J Med 2008;358:36-46.
3.
Polyzos A, Tsavaris N, Gogas H, et al.: Clinical features of hypersensitivity reactions to oxaliplatin: a 10-year experience. Oncology 2009;76:36-41.
4.
Ben-Yakov M, Haas MD, Mattu Brady WJ, Dubbs SB: Prinzmetal angina (coronary vasospasm) associated with 5-fluorouracil chemotherapy. Am J Emerg Med 2017;35:1038.e3-1038.e5.
5.
Ray JC, Cho P, Dragon M, Graham CG: A case of 5-fluorouracil-induced cardiac arrest. J Emerg Med 2016;50:e1-6.
6.
Richmon DR: Coronary artery spasm: a review. J R Soc Med 1980;73:570-575.
7.
Dechant C, Baur M, Böck R, et al.: Acute reversible heart failure caused by coronary vasoconstriction due to continuous 5-fluorouracil combination chemotherapy. Case Rep Oncol 2012;5:296-301.
8.
Keswani AN, Williams C, Fuloria J, Polin NM, Jahangir E: Rituximab-induced acute ST elevation myocardial infarction. Ochsner J 2015 Summer;15:187-190.
9.
Spencker S, Schmittel A, Westermann D, et al.: Angina Pectoris und ST-Hebungen nach Chemotherapie mit 5-FU. Internist 2007;48:69-74.
10.
Rawal G, Yadav S, Kumar R: Paclitaxel induced acute ST elevation myocardial infarction: a rare case report. J Clin Diagn Res 2016;10:XD01-XD02.
11.
Rehan HS, Andley M, Nagar P, Maharshi V: Unstable angina: a serious adverse event following gemcitabine-cisplatin based chemotherapy. J Assoc Physicians India 2016;64:85-86.
12.
Chang PH, Hung MJ, Yeh KY, Yang SY, Wang CH: Oxaliplatin-induced coronary vasospasm manifesting as Kounis syndrome: a case report. J Clin Oncol 2011;29:776-778.
13.
Kounis NG, Mazarakis A, Tsigkas G, Giannopoulos S, Goudevenos J: Kounis syndrome - a new twist on an old disease. Future Cardiol 2011;7:805-824.
14.
Biteker M: A new classification of Kounis syndrome. Int J Cardiol 2010;145:553.
15.
Hung M-J, Hu P, Hung M-Y: Coronary artery spasm: review and update. Int J Med Sci 2014;11:1161-1171.
16.
Kandabashi T, Shimokawa H, Miyata K, et al.: Inhibition of myosin phosphatase by upregulated rho-kinase plays a key role for coronary artery spasm in a porcine model with interleukin-1 beta. Circulation 2000;101:1319-1323.
17.
Yasue H, Hirai N, Mizuno Y, et al.: Low-grade inflammation, thrombogenicity, and atherogenic lipid profile in cigarette smokers. Circ J 2006;70:8-13.
18.
Ota Y, Kugiyama K, Sugiyama S, et al.: Impairment of endothelium-dependent relaxation of rabbit aortas by cigarette smoke extract - role of free radicals and attenuation by captopril. Atherosclerosis 1997;131:195-202.
19.
Prinzmetal M, Kennamer R, Merliss R, Wada T, Bor N: Angina pectoris. I. A variant form of angina pectoris; preliminary report. Am J Med 1959;27:375-388.
20.
Herrmann J, Yang EH, Iliescu C, Marmagkiolis K: Response by Herrmann et al to letter regarding article, ‘Vascular toxicities of cancer therapies: the old and the new - an evolving avenue'. Circulation 2016;134:e466-e467.
21.
Soultati A, Mountzios G, Avgerinou C, et al.: Endothelial vascular toxicity from chemotherapeutic agents: preclinical evidence and clinical implications. Cancer Treat Rev 2012;38:473-483.
22.
Fukuda M, Oka M, Itoh N, et al.: Vasospastic angina likely related to cisplatin-containing chemotherapy and thoracic irradiation for lung cancer. Intern Med 1999;38:436-438.
You do not currently have access to this content.